Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 247, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Sep 14, 2011, 2:59 PM EDT for Taylor County, West Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2011, 2:59 PM EDT (18:59 UTC)
- Expired
- Sep 14, 2011, 3:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
County Taylor County, WV
The radar
The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1214 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
434
WUUS51 KRLX 141859
SVRRLX
WVC091-141945-
/O.NEW.KRLX.SV.W.0247.110914T1859Z-110914T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
259 PM EDT WED SEP 14 2011
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TAYLOR COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF GRAFTON...
* UNTIL 345 PM EDT
* AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF GRAFTON...OR NEAR FAIRMONT...AND MOVING EAST AT 40
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KNOTTSVILLE AND THORNTON.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3933 8020 3940 8020 3941 8010 3939 8008
3940 8003 3943 8001 3946 7995 3945 7990
3943 7989 3930 7989
TIME...MOT...LOC 1859Z 286DEG 33KT 3943 8006
$$
261 follow-up statement
180
WWUS51 KRLX 141943
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
343 PM EDT WED SEP 14 2011
WVC091-141953-
/O.EXP.KRLX.SV.W.0247.000000T0000Z-110914T1945Z/
TAYLOR WV-
343 PM EDT WED SEP 14 2011
...THE SEVERE THUNDERSTORM WARNING FOR TAYLOR COUNTY WILL EXPIRE AT
345 PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND DIME SIZE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3933 8020 3940 8020 3941 8010 3939 8008
3940 8003 3943 8001 3946 7995 3945 7990
3943 7989 3930 7989
TIME...MOT...LOC 1943Z 286DEG 33KT 3932 7956
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:15 PM EDT, 44 minutes earlier.
Area forecast discussion, Sep 14, 2:15 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 215 PM EDT WED SEP 14 2011 .SYNOPSIS... COLD FRONT MOVES THROUGH LATE TONIGHT AND EARLY THURSDAY. MUCH COOLER AIR MOVES IN DURING THE DAY ON THURSDAY. DRIER AIR AND HIGH PRESSURE THURSDAY NIGHT AND FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... INITIAL FRONT AT 18Z NEAR MASON DIXON LINE NEAR MGW TO NEAR UNI TO SDF. INITIAL IMPULSE RIDING NE ALONG THE FRONT INTO SW PENNSYLVANIA DURING THIS AFTERNOON. WILL KEEP ANY CONVECTION LIMITED TO OUR EXTREME NORTH BEFORE EXITING LATE THIS AFTERNOON. NO MAJOR CHANGES TO OUR HOURLY DETERMINISTIC POPS FOR MAIN WAVE WITH SOME MID AND UPPER LEVEL SUPPORT. STILL KEEP ONLY A SLIGHT CHANCE OF THUNDER AHEAD OF THE WAVE...EXITING THE MOUNTAIN COUNTIES BY 12Z THURSDAY. INTRODUCED SOME DRIZZLE OVER THE MOUNTAINOUS COUNTIES BEFORE THE LOW POST FRONTAL CLOUDS LIFT. KEEPING OUR POPS MOSTLY AOA NAM AND GFS MOS GUIDANCE FOR LATE TONIGHT INTO THURSDAY MORNING. WAS A BIT SLOWER IN LIFTING THE CLOUDS OVER THE SOUTHERN MOUNTAINS AROUND BKW...NOT UNTIL LATE IN THE DAY. FIRST NONDIURNAL TEMPERATURE TRACE I CAN RECALL FOR A WHILE...FOR THE HOURLY TEMPERATURES ON THURSDAY. TRIED TO HAVE TEMPERATURES DROP OVER THE LOWLAND THROUGH 15Z OR 16Z...AND OVER THE MOUNTAINS INTO THE AFTERNOON. TRIED TO HAVE TEMPERATURE RECOVER A FEW DEGREES OVER THE OHIO RIVER COUNTIES FROM 18Z TO 21Z. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... MODELS HAVE REALLY COME TOGETHER ON EVOLUTION OF SYSTEM...AS IT EXITS THURSDAY. THUS I FELT COMFORTABLE GOING CATEGORICAL WITH POPS IN THE NORTHERN TO NORTHEASTERN ZONES THURSDAY MORNING...AND LIKELY ELSEWHERE. THE SECONDARY FRONT WILL ALREADY BE RUNNING INTO THE MOUNTAINS 12Z THURSDAY. WILL HAVE A TOP DOWN DRYING FOR THE REMAINDER OF THE DAY...WITH POST-FRONTAL RAIN TAPERING TO DRIZZLE AND THEN ENDING AROUND MIDDAY...BEFORE THE LOW CLOUDS SCOUR OUT FROM NORTHWEST TO SOUTHEAST LATE THURSDAY AFTERNOON THROUGH THURSDAY NIGHT. BECAUSE OF STRONG COLD AIR ADVECTION AND CLOUDS...I USED THE COOLER RAW NAM MODEL FOR HIGH TEMPERATURES INSTEAD OF MET OR MAV GUIDANCE. EXPECTING LOWS IN THE 40S FOR ALMOST ENTIRE CWA THURSDAY NIGHT...AND IF CLEARING CAN REACH THE NORTHERN MOUNTAINS BEFORE DAWN...UPPER 30S NOT OUT OF THE QUESTION THERE /POCAHONTAS AND RANDOLPH COUNTIES/. CENTER OF STRONG AND VERY LARGE DRY CANADIAN HIGH PRESSURE SHIFTS FROM THE WESTERN TO CENTRAL GREAT LAKES FRIDAY THROUGH FRIDAY NIGHT...DOMINATING OUR WEATHER. WITH 1000-500MB THICKNESSES ONLY IN THE 550S DECAMETER RANGE...TEMPERATURES WILL BE ROUGHLY 15 DEGREES BELOW NORMAL...DESPITE FAIR AMOUNT OF SUNSHINE FOR THE LOWLANDS. A SHORTWAVE ZIPPING THROUGH THE BRISK ZONAL FLOW FRIDAY...MAY ATTEMPT TO SKIM THE SOUTHERN MOUNTAINS/SW VA WITH EXTRA CLOUDS AND A FEW LIGHT SHOWERS...BUT THIS IS IFFY AT BEST SO I KEPT POPS IN THE SLIGHT CHANCE RANGE. && .LONG TERM /SATURDAY THROUGH TUESDAY/... HIGH PRESSURE WILL REMAIN IN CONTROL OVER THE WEEKEND...PROVIDING DRY WEATHER. TEMPS WILL GRADUALLY INCREASE OVER THE WEEKEND AND EARLY NEXT WEEK AS THE HIGH PRESSURE SHIFTS TO THE EAST...AND A MORE SOUTHERLY FLOW IS REALIZED OVER THE CWA. THE NEXT FRONTAL SYSTEM WILL APPROACH TUESDAY THROUGH WEDNESDAY...CREATING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... LIMITED THE AFTERNOON CONVECTION TO OUR EXTREME NORTH...EXITING INTO SW PENNSYLVANIA BY 22Z. CEILINGS NEAR 4 THSD WITH LAYERS ABOVE IN THAT AFTERNOON CONVECTION PKB-CKB ON NORTH. SOME 5 TO 6 MILES IN HAZE MAY LINGER IN SOUTHEAST OHIO AND PKB VCNTY DURING THE REST OF THE DAY. OTHERWISE...CEILING UNLIMITED AND VSBY UNRESTRICTED 18Z TO NEAR 23Z SUNSET. CEILINGS AT 5 TO 8 THSD FT BKN TO OVC OVERSPREADING OHIO RIVER COUNTIES 03Z TO 06Z...REACHING MOUNTAINOUS COUNTIES BY 09Z. SHOWERS WITH CEILINGS NEAR 1 THSD FT AND VSBY AOB 3 MILES REACHING OHIO RIVER COUNTIES BY 06Z...THEN INTO THE MOUNTAINOUS COUNTIES BY 12Z. CEILINGS AOB 1 THSD FT AND VSBY AOB 3 MILES IN LINGERING LIGHT RAIN AND DRIZZLE IN THE MOUNTAINOUS COUNTIES 15Z TO 18Z. CLOUDS LIFTING OVER THE OHIO RIVER COUNTIES 15Z TO 18Z TO 2 THSD FT BKN AND VSBY AOA 5 MILES. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING OF ARRIVAL OF SHOWERS TONIGHT MAY BE FASTER. TIMING OF ARRIVAL AND DEPARTURE OF POST FRONTAL/WAVE LOW STRATUS MAY VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z THURSDAY... IFR POSSIBLE IN RAIN AND LOW CEILINGS INTO THURSDAY MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/SL NEAR TERM...KTB SHORT TERM...MDP LONG TERM...SL AVIATION...KTB
Hazardous weather outlook, Sep 14, 1:54 AM EDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 154 AM EDT WED SEP 14 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-150600- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 154 AM EDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 3:49 PM EDT | Special Weather Statement | RLX | Barbour | 41 min |
| Sep 14, 5:30 PM EDT | Special Weather Statement | RLX | Cabell | 45 min |
| Sep 14, 6:20 PM EDT | Special Weather Statement | RLX | Putnam | 40 min |
| Sep 14, 7:29 PM EDT | Special Weather Statement | RLX | Mason | 46 min |
| Sep 14, 7:37 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 38 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.